All About Multiple Sclerosis

More MS news articles for May 2004

Azathioprine-associated myelodysplastic syndrome with cytogenetic abnormalities

http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=15170581

Dtsch Med Wochenschr. 2004 May 28;129(22):1246-8
Willerding-Mollmann S, Wilkens L, Schlegelberger B, Kaiser U.
Medizinische Klinik II, St. Bernward Krankenhaus Hildesheim.

HISTORY AND ADMISSION FINDINGS:

A 49-years-old female with a history of multiple sclerosis and on medication with azathioprine over 5 years amounting to a cumulative dosage of 45 g presented with fatigue and sinus tachycardia.

INVESTIGATIONS:

Haematological analysis revealed a pancytopenia with a sustained normochromic anemia (hemoglobin 6,2 g/dl), a mild leukopenia (leucocytes 3500/ micro l) and thrombocytopenia (platelets 22 000/ micro l) requiring platelet substitution.

Bone marrow aspirate revealed a dysplasia of all three lineages with reduced thrombopoiesis and ineffetive erythropoiesis.

Cytogenetic analysis detected a complex aberrant clone including loss of the critically deleted regions in 5q31 and 7q31, as well as structural changes of 12p.

The diagnosis was refractory cytopenia with multilineage dysplasia according to the WHO classification of myelodysplastic syndromes.

TREATMENT AND COURSE:

While allogeneic sibling transplantation was planned the patient developed spontaneous recurrent subdural haematoma and died due to persistent bleeding refractory to platelet substitution.

CONCLUSION:

Treatment with azathioprine may - depending on its cumulative dosage - lead to pancytopenia and subsequent development of myelodysplasia or secondary leukaemia, respectively.

Complex genetic alterations involving chromosome 7 are characteristic.

Long-lasting treatment with azathioprine needs critical assessment.